Trapped in my house due to nine inches of snow and a slick driveway, last weekend I worked to catch up on my medical journals. An article in the January 2017 issue of The American Journal of Medicine caught my eye.
The article was titled “Curious Crosses: Injection-Induced Lesions” and it described the clinical course of a patient on buprenorphine monoproduct who sought care for recurrent, painful nodules. These nodules would erupt, exuding bloody pus. The article’s author described a fairly extensive work up of these lesions.
This patient was checked for all sorts of exotic diseases which can lead to skin eruptions of this sort, including tuberculosis, sporotrichosis and other fungal diseases, Sweet’s syndrome and Behcet’s disease.
Finally, one of this patient’s blood cultures grew Pantoea species. This was an important clue, because this bacterium is thought to be the cause of “cotton fever,” a syndrome of severe body aches, fever, and intense fatigue. Cotton fever occurs in some drug users because cotton used to filter injected drugs often harbors Pantoea bacteria. Once the bacteria are injected along with the drug, they release an endotoxin, which produces the symptoms of cotton fever.
With this information, the patient was again questioned about injection drug use. The physicians already knew the patient had a history of intravenous drug use, but this patient told them he was doing well in medication-assisted treatment on buprenorphine. The patient denied any ongoing injection drug use.
All pills and tablets meant to be taken orally contain fillers. These are usually inert substances that stabilize the active drug, and help the pill or tablet keep its shape. Substances that are formed with the active drug and serve to stabilize it are called “excipients.”
Buprenorphine sublingual tablets contain an excipient called amidon. As near as I can tell by internet search, this is a starch-type substance. This amidon, when injected, causes skin reactions and gives a distinct finding under the microscope.
Under polarized light microscopy, some substances refract light in a distinct manner that can help identify the substance. This property is called birefringence. Amidon is birefringent. Under polarized light microscopy, amidon crystals have the distinct shape of a Maltese cross.
Physicians treating the patient described in the article obtained skin biopsies of some of the patient’s sores. Polarized light microscopy showed the Maltese crosses from the amidon filler in buprenorphine, which more or less confirmed the diagnosis. Other substances can also cause Maltese crosses in skin biopsies, but of course, the most obvious cause in this patient was injection use of the prescribed buprenorphine monoproduct.
I got interested in this finding, and looked online to see if this had been reported before. It has.
In France, where injection use of buprenorphine monoproduct has been problematic, doctors have reported this distinct finding under light microscopy.
In fact, I copied the picture at the beginning of this blog from one of those articles (Schneider et al, “Livedoid and Necrotic Skin Lesions Due to Intra-arterial Buprenorphine Injections Evidenced by Maltese Cross-Shaped Histologic Bodies,” Archives of Dermatology, 2010;145(2):208-209.) In this case report, the patient was injecting into an artery, which is much riskier than into a vein, but the appearance of the Maltese cross in the same.
At the end of the report I found in the American Journal of Medicine, the authors said the patient continued to deny injecting his buprenorphine. All of the lesions he had upon admission were in locations where track marks are usually seen. During his hospitalization, no new lesions appeared on his skin.
The article’s authors state they reported their findings to this patient’s buprenorphine prescriber, who planned to discontinue buprenorphine in favor of other treatment options.
This case was interesting, informative, and reminds me to monitor patients closely when prescribing the buprenorphine monoproduct, often better known under its past brand name, Subutex.
I do prescribe the monoproduct buprenorphine, mostly for patients at the opioid treatment program where I work. In that setting, we do observed daily dosing. After getting their dose, the patients sit and are observed for however long it takes to dissolve the medication, and must show a staff member under their tongue prior to leaving the facility. We do this to help reduce diversion and promote proper use of the medication. We don’t grant take home doses unless and until patients have a degree of stability.
I have also prescribed buprenorphine monoproduct for some of my long-term patients in my office-based practice. If one of these patients, doing well for years, loses their medical insurance, I will switch them to the cheapest form of medication, which is the buprenorphine generic monoproduct. I do this only because I know them so well, and don’t want them to relapse, or have to switch to methadone at an opioid treatment program.
In other words, I have to judge that the benefits far outweigh the risks.
Even with the medical problems illustrated in this interesting article, buprenorphine monoproduct has a place in the treatment of opioid use disorder. And this article reminds physicians we must use the monoproduct medication thoughtfully.
Many of the new patients I see entering treatment at the opioid treatment program have injected buprenorphine pills. I’ve seen some really terrible looking tracks, and now I suspect the scarring and inflammation may be due to these Maltese crosses from amidon crystals.